Chemo Induced Hearing Loss

Print Friendly, PDF & Email

Unfortunately, 12.7 million people are diagnosed with cancer each year. Many cancerous cells are combatted using radiation chemo-therapy. But did you know that certain types of chemo therapy treatments can cause hearing loss?

Chemotherapy saves lives, and many patients who suffer from cancer receive platinum-based agents such as cisplatin and carboplatin. Half of the estimated number of survivors have experienced permanent hearing deficiency. The byproduct of chemotherapy injures the hair cells within the ear, and patients lose their higher frequency hearing. The more these hair cells are damaged through radiation, the higher the levels of hearing loss found in patients.

The good news is that if hearing loss is becoming apparent, chemotherapy can be adjusted by a medical professional. Scientists are also making efforts to negate the ototoxic effects of chemo while maintaining its fight against tumors in the body. Hearing professionals are now coaching patients as well as other health care providers on how to maintain as much function as possible for those who have undergone chemo-related hearing deficits.

Unfortunately, once chemo-induced hearing loss occurs, improving the condition is unlikely. Thankfully there are many modern solutions that can help. Options range from communication counseling and lip-reading strategies to being fitted for the latest in hearing aid technologies and directional microphones. Modern cell phones can even be beneficial in the process with dictation apps that can translate speech to text.

If you or a loved one is experiencing hearing loss due to any treatments or aliments reach out to one of our hearing healthcare professionals to explore all your options. To learn more, please visit: https://www.belsonohearing.com/find-a-clinic/